Thunderstorm Wind, Knox
- When
- July 10, 4:20 AM CST to 4:25 AM CST
- Where
- Knox County, Galesburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 40.950, -90.370
A large tree was blown over in Galesburg.
A stationary frontal boundary extending from southern Michigan westward into Iowa interacted with a warm and unstable airmass to trigger scattered strong thunderstorms across north-central Illinois during the early morning hours of July 10th. A few of the cells produced wind gusts of around 60mph and minor wind damage across portions of Knox and Peoria counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A stationary frontal boundary extending from southern Michigan westward into Iowa interacted with a warm and unstable airmass to trigger scattered strong thunderstorms across north-central Illinois during the early morning hours of July 10th. A few of the cells produced wind gusts of around 60mph and minor wind damage across portions of Knox and Peoria counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 10, 3:05 AM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 405 AM CDT Mon Jul 10 2017 .SHORT TERM...(Today and tonight) ISSUED AT 400 AM CDT Mon Jul 10 2017 A strong/large MCC (supported by 35-40 kt low level jet) moving se into eastern IA, se WI and northern IL early this morning is expected to weaken as it track se over ne half of CWA through mid morning. Could be a few strong to possibly severe storms with hail and gusty winds north of I-74 where SPC has slight risk of severe storms and carried likely pops in this area. SW CWA will likely stay dry this morning. Unstable tropical air mass with dewpoints of 70-75F and temps in upper 80s ne of I-74 and lower 90s from I-74 sw to support development of some convection during mid afternoon into the evening especially on outflow boundaries. Heat indices this afternoon will peak in the upper 90s to near 100F. Another short wave to dive se into ne half of IL tonight and also have a front boundary dropping southward thru central IL during tonight. Some of these storms could be strong to severe as well along with heavy rains as precipitable water values top 2 inches. Muggy lows tonight in the low to mid 70s. && .LONG TERM...(Tuesday through Sunday) ISSUED AT 400 AM CDT Mon Jul 10 2017 Heat wave to continue through mid week with highs in the upper 80s/lower 90s on Tue and afternoon heat indices near 100F. Wed still appears to be the hottest day with highs 90-95F and heat indices peaking from 100-105F Wed afternoon. Highest temps and heat indices will be in sw CWA both days. The frontal boundary will lift back north over area on Tue keeping chances of showers and thunderstorms going into Tue evening and diminishing overnight Tue night into Wed morning. SPC day2 outlook has marginal risk over most of CWA on Tue and Tue evening. Convection chances look more isolated on Wed and Wed night as frontal boundary lifts north into southern Great lakes where slight risk is shifted, while marginal risk in northern CWA. Front then slips back southward on Thu bringing better chances of convection. Heat indices still peak near 100F in southeast IL on Thu. Highs Thu range from 85-90F and warmest in southeast IL. Chances of convection shift into southern CWA Thu night and most areas will be dry on Friday as front shifts south of area. Seasonable highs Friday in the mid to upper 80s. Have chances of convection on Sat night with a disturbance moving through in nw upper level flow, otherwise the weekend should generally be dry on Sat/Sun with seasonable temps. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1259 AM CDT Mon Jul 10 2017 An MCS perched nw of IL over sw WI, se MN and ne IA is forecast to track se across parts of central IL mainly from I-74 ne late tonight into mid morning Monday per latest HRRR model. Have MVFR conditions and gusty winds of 25-35 kts with thunderstorms moving into PIA from 10-13Z, BMI 11-14Z and CMI at 12-15Z. Carried VCTS at DEC from 12-14Z and kept SPI dry this morning. Isolated convection to develop after 21Z Monday in unstable tropical airmass and along outflow boundaries from morning MCS. Reintroduced TS starting between 23-02Z and MVFR conditions again could be possible if thunderstorms occur. Gusty SW winds of 15-20 kts with gusts of 23-28 kts will occur after 15Z today until sunset. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...07 LONG TERM...07 AVIATION...07
Hazardous Weather Outlook National Weather Service Lincoln IL 321 PM CDT Sun Jul 9 2017 ILZ028-030-101100- Marshall-Stark- 321 PM CDT Sun Jul 9 2017 This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms are possible this afternoon. Any storms that do develop this afternoon are not expected to be severe. Additional thunderstorms are possible mainly after midnight as a storm system moves southeastward toward the area. There is a slight risk that some of these storms could become severe with winds over 60 mph and hail up to an inch possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Thunderstorm chances will continue through the entire week as a frontal system continues to sag south in the area and become somewhat stationary. There is a slight risk Monday and marginal risk Tuesday that some of these storms could become severe with hail up to an inch and winds up to 60 mph. High temperatures and humidity for Monday through Thursday will result in afternoon heat indices in the 90s and low 100s, with Wednesday being the warmest day in the forecast. These temperatures will be very dependent on the evolution of several storm systems that may alter cloud cover in the afternoon hours. Use caution when planning any outdoor activities through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight. ILZ027-029-031-036>038-101100- Fulton-Knox-McLean-Peoria-Tazewell-Woodford- 321 PM CDT Sun Jul 9 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms are possible this afternoon and evening. Any storms that do develop this afternoon and evening are not expected to be severe. Additional thunderstorms are possible mainly after midnight as a storm system moves southeastward toward the area. There is a marginal risk that some of these storms could become severe with winds over 60 mph possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Thunderstorm chances will continue through the entire week as the frontal system continues to sag south in the area and become somewhat stationary. There is a slight risk Monday and marginal risk Tuesday that some of these storms could become severe with hail up to an inch and winds up to 60 mph. High temperatures and humidity for Monday through Thursday will result in afternoon heat indices in the 90s and low 100s, with Wednesday being the warmest day in the forecast. These temperatures will be very dependent on the evolution of several storm systems that may alter cloud cover in the afternoon hours. Use caution when planning any outdoor activities through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight. ILZ040>057-061-101100- Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- Mason-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott-Shelby- Vermilion- 321 PM CDT Sun Jul 9 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated storms are possible this afternoon and overnight. Any storms that do develop are not expected to be severe. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Thunderstorm chances will continue through the entire week as the frontal system continues to sag south in the area and become somewhat stationary. There is a slight risk Monday and marginal risk Tuesday that some of these storms could become severe with hail up to an inch and winds up to 60 mph. High temperatures and humidity for Monday through Thursday will result in afternoon heat indices in the 90s and low 100s, with Wednesday being the warmest day in the forecast. These temperatures will be very dependent on the evolution of several storm systems that may alter cloud cover in the afternoon hours. Use caution when planning any outdoor activities through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ062-063-066>068-071>073-101100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 321 PM CDT Sun Jul 9 2017 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Isolated storms are possible this afternoon and evening. Any storms that do develop are not expected to be severe. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Thunderstorm chances will continue through the entire week as the frontal system continues to sag south in the area and become somewhat stationary. There is a marginal risk that some of these storms Monday could become severe with hail up to an inch and winds up to 60 mph. High temperatures and humidity for Monday through Thursday will result in afternoon heat indices in the 90s and low 100s, with Wednesday being the warmest day in the forecast. These temperatures will be very dependent on the evolution of several storm systems that may alter cloud cover in the afternoon hours. Use caution when planning any outdoor activities through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. 37
The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 10:19 UTC.
2 thunderstorm wind. Local standard time, as filed.
A large tree was blown over in Galesburg.
A few 6 to 8-inch diameter tree branches were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702634, 702635.